Stephen J. Schueler, M.D.

Overview Symptoms kidney failure Evaluation Treatment questions for doctor specialist Warning Signs Prevention Outlook Complications Underlying Cause Anatomy

Renal Artery Thrombosis Overview

Another name for Renal Artery Thrombosis is Renal Artery Occlusion.

What is renal artery occlusion?
A person with renal artery occlusion has a complete blockage of the artery that supplies blood to one of the kidneys. As a result, the kidney starts to malfunction quickly and can be destroyed if the blood supply is not restored quickly. The renal artery may become blocked suddenly, or gradually. Sudden blockage of the renal artery, called renal artery thrombosis, is caused by a blood clot. Gradual narrowing of the renal artery, called renal artery stenosis, is usually caused by atherosclerosis.

What are the symptoms of renal artery occlusion?
Renal artery occlusion may not cause symptoms if the blockage in the artery occurs slowly, over time. Symptoms of sudden renal artery occlusion include flank pain, back pain, abdominal pain, blood in the urine, and vomiting.

How does the doctor treat renal artery occlusion?
Treatment for renal artery occlusion includes blood thinners, clot-busting medications, and surgery.

Continue to Renal Artery Thrombosis Symptoms

Last Updated: Aug 30, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Renal Artery Thrombosis References
  1. Gasparini M, Hofmann R, Stoller M. Renal artery embolism: clinical features and therapeutic options. J Urol. 1992 Mar;147(3):567-72. [1538430]
  2. Haas CA, Dinchman KH, Nasrallah PF, Spirnak JP. Traumatic renal artery occlusion: a 15-year review. J Trauma. 1998 Sep;45(3):557-61. [9751550]
  3. Nicholas GG, DeMuth WE Jr. Treatment of renal artery embolism. Arch Surg. 1984 Mar;119(3):278-81. [6230069]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.